A-Polynomial, B-Model, and Quantization

  • Sergei GukovEmail author
  • Piotr Sułkowski
Part of the Lecture Notes of the Unione Matematica Italiana book series (UMILN, volume 15)


Exact solution to many problems in mathematical physics and quantum field theory often can be expressed in terms of an algebraic curve equipped with a meromorphic differential. Typically, the geometry of the curve can be seen most clearly in a suitable semi-classical limit, as \(\hslash \rightarrow 0\), and becomes non-commutative or “quantum” away from this limit. For a classical curve defined by the zero locus of a polynomial A(x, y), we provide a construction of its non-commutative counterpart \(\hat{A}(\hat{x},\hat{y})\) using the technique of the topological recursion. This leads to a powerful and systematic algorithm for computing \(\hat{A}\) that, surprisingly, turns out to be much simpler than any of the existent methods. In particular, as a bonus feature of our approach comes a curious observation that, for all curves that “come from geometry,” their non-commutative counterparts can be determined just from the first few steps of the topological recursion. We also propose a K-theory criterion for a curve to be “quantizable,” and then apply our construction to many examples that come from applications to knots, strings, instantons, and random matrices. The material contained in this chapter was presented at the conference Mirror Symmetry and Tropical Geometry in Cetraro (July 2011) and is based on the work: Gukov and Sułkowski, “A-polynomial, B-model, and quantization”, JHEP 1202 (2012) 070.


Partition Function Matrix Model Topological String Perturbative Expansion Bergman Kernel 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



It is pleasure to thank Vincent Bouchard, Tudor Dimofte, Nathan Dunfield, Bertrand Eynard, Maxim Kontsevich, and Don Zagier for helpful discussions and correspondence. The work of S.G. is supported in part by DOE Grant DE-FG03-92-ER40701FG-02 and in part by NSF Grant PHY-0757647. The research of P.S. is supported by the DOE grant DE-FG03-92-ER40701FG-02 and the European Commission under the Marie-Curie International Outgoing Fellowship Programme. Opinions and conclusions expressed here are those of the authors and do not necessarily reflect the views of funding agencies.


  1. 1.
    M. Aganagic, M.C.N. Cheng, R. Dijkgraaf, D. Krefl, C. Vafa, Quantum Geometry of Refined Topological Strings, JHEP, 2012, 19 (2012). doi: 10.1007/JHEP11(2012)019
  2. 2.
    M. Aganagic, R. Dijkgraaf, A. Klemm, M. Marino, C. Vafa, Topological strings and integrable hierarchies. Commun. Math. Phys. 261, 451–516 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    M. Aganagic, A. Klemm, M. Marino, C. Vafa, Matrix model as a mirror of Chern-Simons theory. JHEP 0402, 010 (2004)MathSciNetCrossRefGoogle Scholar
  4. 4.
    M. Aganagic, A. Klemm, M. Marino, C. Vafa, The topological vertex. Commun. Math. Phys. 254, 425–478 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    G. Akemann. Higher genus correlators for the Hermitian matrix model with multiple cuts. Nucl. Phys. B482, 403–430 (1996)MathSciNetCrossRefGoogle Scholar
  6. 6.
    A. Beilinson, Higher regulators and values of l-functions of curves. Funktsional. Anal. i Prilozhen. 14(2), 46–47 (1980)MathSciNetGoogle Scholar
  7. 7.
    S. Bloch. The dilogarithm and extensions of lie algebras, in Algebraic K-Theory, Evanston 1980. Lecture Notes in Mathematics, vol. 854 (Springer, Berlin, 1981), pp. 1–23Google Scholar
  8. 8.
    G. Bonnet, F. David, B. Eynard, Breakdown of universality in multicut matrix models. J. Phys. A A33, 6739–6768 (2000)MathSciNetCrossRefGoogle Scholar
  9. 9.
    V. Bouchard, A. Klemm, M. Marino, S. Pasquetti, Remodeling the b-model. Commun. Math. Phys. 287, 117–178 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    V. Bouchard, P. Sułkowski, Topological recursion and mirror curves. Adv. Theor. Math. Phys. 16, 1443–1483 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    D. Boyd, F. Rodriguez-Villegas, N. Dunfield, Mahler’s measure and the dilogarithm (ii) (2003) [arXiv:math/0308041]Google Scholar
  12. 12.
    E. Brezin, C. Itzykson, G. Parisi, J.B. Zuber, Planar diagrams. Commun. Math. Phys. 59:35 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    D. Cooper, M. Culler, H. Gillet, D. Long, Plane curves associated to character varieties of 3-manifolds. Invent. Math. 118(1), 47–84 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    P. Di Francesco, P.H. Ginsparg, J. Zinn-Justin, 2-D Gravity and random matrices. Phys. Rep. 254, 1–133 (1995)CrossRefGoogle Scholar
  15. 15.
    R. Dijkgraaf, H. Fuji. The volume conjecture and topological strings. Fortsch. Phys. 57, 825–856 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    R. Dijkgraaf, H. Fuji, M. Manabe, The volume conjecture, perturbative knot invariants, and recursion relations for topological strings. Nucl. Phys. B849, 166–211 (2011)MathSciNetCrossRefGoogle Scholar
  17. 17.
    R. Dijkgraaf, L. Hollands, P. Sułkowski, Quantum curves and D-modules. JHEP 0911, 047 (2009)CrossRefGoogle Scholar
  18. 18.
    R. Dijkgraaf, L. Hollands, P. Sułkowski, C. Vafa, Supersymmetric gauge theories, intersecting branes and free fermions. JHEP 0802, 106 (2008)CrossRefGoogle Scholar
  19. 19.
    T. Dimofte, Quantum Riemann surfaces in Chern-Simons theory (2011) [arXiv:1102.4847]Google Scholar
  20. 20.
    T. Dimofte, S. Gukov, L. Hollands, Vortex counting and Lagrangian 3-manifolds. Letters in Mathematical Physics, 98(3), 225–287 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    T. Dimofte, S. Gukov, J. Lenells, D. Zagier, Exact results for perturbative Chern-Simons theory with complex gauge group. Commun. Number Theory Phys. 3, 363–443 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    T. Dimofte, S. Gukov, P. Sułkowski, D. Zagier, (2011) (to appear)Google Scholar
  23. 23.
    N. Dunfield, Examples of non-trivial roots of unity at ideal points of hyperbolic 3-manifolds. Topology 38, 457–465 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    B. Eynard, All orders asymptotic expansion of large partitions. J. Stat. Mech. 0807, P07023 (2008)MathSciNetGoogle Scholar
  25. 25.
    B. Eynard, A.-K. Kashani-Poor, O. Marchal, A matrix model for the topological string I: Deriving the matrix model (2010) [arXiv:1003.1737]Google Scholar
  26. 26.
    B. Eynard, A.-K. Kashani-Poor, O. Marchal, A Matrix model for the topological string II. The spectral curve and mirror geometry (2010) [arXiv:1007.2194]Google Scholar
  27. 27.
    B. Eynard, M. Marino, A Holomorphic and background independent partition function for matrix models and topological strings. J. Geom. Phys. 61, 1181–1202 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    B. Eynard, N. Orantin, Invariants of algebraic curves and topological expansion, Communications in Number Theory and Physics, 1, (2007). doi:
  29. 29.
    S. Friedl, S. Vidussi, A survey of twisted Alexander polynomials, in Proceedings of the Conference ‘The Mathematics of Knots: Theory and Application’, Heidelberg, December 2008Google Scholar
  30. 30.
    C. Frohman, R. Gelca, W. Lofaro, The a-polynomial from the noncommutative viewpoint. Trans. Am. Math. Soc. 354, 735–747 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    S. Garoufalidis, On the characteristic and deformation varieties of a knot. Geom. Topol. Monogr. 7, 291–304 (2004)MathSciNetCrossRefGoogle Scholar
  32. 32.
    S. Gukov, Three-dimensional quantum gravity, chern-simons theory, and the a-polynomial. Commun. Math. Phys. 255(3), 577–627 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    S. Gukov, H. Murakami, Sl(2,c) chern-simons theory and the asymptotic behavior of the colored jones polynomial. Lett. Math. Phys. 86, 79–98 (2008). doi: 10.1007/s11005-008-0282-3
  34. 34.
    S. Gukov, P. Sułkowski, A-polynomial, B-model, and quantization. JHEP 1202, 070 (2012)CrossRefGoogle Scholar
  35. 35.
    M. Kashiwara, D-Modules and Microlocal Calculus. Translations of Mathematical Monographs, Amer. Math. Soc. vol. 217Google Scholar
  36. 36.
    M. Kashiwara, P. Schapira, Modules over deformation quantization algebroids: An overview. Lett. Math. Phys. 88(1–3), 79–99 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    A. Klemm, P. Sułkowski, Seiberg-Witten theory and matrix models. Nucl. Phys. B819, 400–430 (2009)CrossRefGoogle Scholar
  38. 38.
    M. Kontsevich, Holonomic d-modules and positive characteristic. Japan. J. Math. 4, 1–25 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    W. Li, Q. Wang, On the generalized volume conjecture and regulator. Comm. Cont. Math. 10, 1023–1032 (2008), Suppl. 1Google Scholar
  40. 40.
    J.M. Maldacena, G.W. Moore, N. Seiberg, D. Shih, Exact vs. semiclassical target space of the minimal string. JHEP 0410, 020 (2004)Google Scholar
  41. 41.
    M. Marino, Open string amplitudes and large order behavior in topological string theory. JHEP 0803, 060 (2008)CrossRefGoogle Scholar
  42. 42.
    J. Milnor, A duality theorem for reidemeister torsion. Ann. Math. 76, 137 (1962)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    J. Milnor, Algebraic k-theory and quadratic forms. Invent. Math. 9, 318–344 (1969)MathSciNetCrossRefGoogle Scholar
  44. 44.
    N.A. Nekrasov, Seiberg-witten prepotential from instanton counting. Adv. Theor. Math. Phys. 7, 831–864 (2004)MathSciNetCrossRefGoogle Scholar
  45. 45.
    N.A. Nekrasov, S.L. Shatashvili, Quantization of integrable systems and four dimensional gauge theories. [arXiv:0908.4052]Google Scholar
  46. 46.
    H. Ooguri, P. Sułkowski, M. Yamazaki, Wall crossing as seen by matrix models. Commun. Math. Phys. 307, 429–462 (2011)CrossRefzbMATHGoogle Scholar
  47. 47.
    J. Porti, Torsion de reidemesiter poir les variétés hyperboliques. Mem. Am. Math. Soc. 128(612), p. 139 (1997)Google Scholar
  48. 48.
    N. Seiberg, E. Witten, Electric-magnetic duality, monopole condensation, and confinement in n=2 supersymmetric yang-mills theory. Nucl. Phys. B426, 19–52 (1994)MathSciNetCrossRefGoogle Scholar
  49. 49.
    P. Sułkowski, Matrix models for 2* theories. Phys. Rev. D80, 086006 (2009)Google Scholar
  50. 50.
    V. Turaev, Reidemeister torsion in knot theory. Russ. Math. Surv. 41, 97 (1986)MathSciNetCrossRefGoogle Scholar
  51. 51.
    F.R. Villegas, Modular mahler measures i, in Topics in Number Theory, ed. by S.D. Ahlgren, G.E. Andrews, K. Ono (Kluwer, Dordrecht, 1999), pp. 17–48CrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  1. 1.California Institute of TechnologyPasadenaUSA
  2. 2.Max-Planck-Institut für MathematikBonnGermany
  3. 3.Faculty of PhysicsUniversity of WarsawWarsawPoland

Personalised recommendations